Washington, 2008

Heavy Snow and High Wind in Washington, January 28 to 30, 2008

January 28 to 30, 2008 · NWS PQR · 4 events in 4 counties and zones

Directly after a strong Pacific storm brought heavy snow to the region, a second equally strong system dumped more snow over the southwest Washington Cascades and Foothills. An additional two to three feet of snow blanketed the Cascades, with areas in the Foothills gaining up to a foot.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Directly after a strong Pacific storm brought heavy snow to the region, a second equally strong system dumped more snow over the southwest Washington Cascades and Foothills. An additional two to three feet of snow blanketed the Cascades, with areas in the Foothills gaining up to a foot. This storm would be the second of three that would significantly increase the snow pack throughout the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 28, 2:50 PM PST, 10 minutes earlier.

Area forecast discussion, Jan 28, 2:50 PM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
250 PM PST MON JAN 28 2008

.SYNOPSIS...VERY COMPLICATED WINTER WEATHER CONTINUES. COLD ONSHORE
FLOW AND SHOWERS CONTINUE TO SPREAD INLAND THIS AFTERNOON WITH LOW
SNOW LEVELS. UPSLOPE FLOW IN THE COAST RANGES...FOOTHILLS...AND
CASCADES WILL ENHANCE THE SHOWERS AND PRODUCE THE MOST SNOW
ACCUMULATIONS THERE INTO THE EARLY EVENING...SHOWERS STILL MOVING
ACROSS THE COAST BUT LOWER LAYERS HAVE WARMED THERE THIS AFTERNOON.
THE NEXT STRONG PACIFIC WEATHER SYSTEM WILL SPREAD OVERRUNNING
PRECIPITATION INTO SOUTHWEST WASHINGTON AND NORTHWEST OREGON
BEGINNING LATE THIS EVENING AND CONTINUING INTO TUESDAY MORNING. SNOW
LEVELS WILL INITIALLY BE VERY LOW WITH THIS SYSTEM AGAIN...AND HEAVY
SNOW IS POSSIBLE AGAIN IN THE GORGE...CASCADES...AND FOOTHILLS.
STRONG WINDS ARE POSSIBLE NEAR THE COAST AS WELL. SNOW LEVELS WILL
RISE A FEW HUNDRED FEET AHEAD OF THE FRONT TUESDAY MORNING THEN FALL
BACK LOW BEHIND THE FRONT AS ABUNDANT SHOWERS SPREAD IN FOR THE
REMAINDER OF TUESDAY THROUGH TUESDAY NIGHT AND WEDNESDAY MORNING.
ANOTHER STRONG SYSTEM IS EXPECTED WEDNESDAY NIGHT AND THURSDAY WITH
LOW SNOW LEVELS AT TIMES. THE WEATHER WILL CONTINUE UNSETTLED THROUGH
NEXT WEEKEND. WILLSON
&&

.SHORT TERM...ONSHORE FLOW AND COLD SHOWERS AND SUN BREAKS CONTINUE
TO SPREAD INLAND  WITH NOTICEABLE RAIN SHADOWING IN THE INTERIOR
VALLEYS AND ENHANCED PRECIPITATION ON THE OROGRAPHICALLY FAVORED WEST
SLOPES OF THE COAST RANGES...FOOTHILLS AND CASCADES. THE NEXT STRONG
PACIFIC WEATHER SYSTEM OFFSHORE WILL SPREAD INLAND LATER TONIGHT AND
TUESDAY. WINDS WILL BE STRONG ENOUGH FOR GALES AT THE COAST TONIGHT
AND TUESDAY...WITH HIGH WINDS NEAR THE HEADLANDS LATE TONIGHT AND
EARLY TUESDAY. THE FRONT WILL BE MOVING ONSHORE IN THE 12Z TO 15Z
TUESDAY TIME FRAME...PRODUCING A HIGH WIND WARNING FOR THE HEADLANDS.
WHAT BUMP WE GET IN THE SNOW LEVEL AS THE FRONT MOVES THROUGH TUESDAY
MORNING WILL BE SHORT LIVED AS A COLD POST FRONTAL AIR MASS WITH
ONSHORE FLOW AND SHOWERS SPREADS IN BEHIND THE FRONT TUESDAY
AFTERNOON...CONTINUING THROUGH WEDNESDAY. A WINTER STORM WARNING IS
NOW IN EFFECT FOR  THE CASCADES AND FOOTHILLS TONIGHT THROUGH
WEDNESDAY...THE GORGE AND THE UPPER HOOD RIVER VALLEY FOR TONIGHT
THROUGH TUESDAY. ELSEWHERE MODELS STILL VARY ON SNOW LEVELS BUT THINK
THE SNOW LEVEL WILL VACILLATE AROUND 500 FEET TONIGHT WITH A FEW
HUNDRED FOOT RISE AHEAD OF THE FRONT TUESDAY MORNING THEN A FALL BACK
DOWN IN THE POST FRONTAL AIR MASS. WILLSON

.LONG TERM...STRONG ZONAL FLOW WILL CONTINUE TO BRING COOL ACTIVE
WEATHER TO THE PACIFIC NORTHWEST INTO THE EXTENDED TIME FRAME. A
SMALL RIDGE ALOFT AHEAD OF A LOW SPINNING UP IN THE GULF OF ALASKA
WILL MOVE ONSHORE WED AFTERNOON OR EVENING FOLLOWED QUICKLY BY A
WARM FRONT WILL BRING VERY WINDY CONDITIONS TO THE COAST AS WELL AS
BUMPING UP SNOW LEVELS BRIEFLY TO AROUND 2000 FEET WED NIGHT. THE
PARENT LOW AND SUPPORTING UPPER LEVEL TROUGH WILL DIG DOWN FROM THE
NW INTO WASHINGTON AND OREGON THU AND THU NIGHT DROPPING SNOW LEVELS
BACK DOWN TO AROUND 1000 FEET WITH SHOWERS CONTINUING THROUGH FRI
MORNING. SHOWERS WILL BECOME MORE ISOLATED FRI AS A FLAT RIDGE MOVES
THROUGH HOWEVER THE BREAK WILL BE BRIEF WITH THE NEXT FRONTAL SYSTEM
MOVING IN FRI NIGHT AND SAT. AN UPPER LEVEL RIDGE STRENGTHENS OVER
THE PACIFIC SUN AND MON SHIFTING THE FLOW ALOFT MORE TO THE NW
BRINGING GRADUALLY WARMING CONDITIONS. WHILE THIS RIDGE WILL PUSH
THE STORM TRACK TO THE NORTH...THE RIDGE WILL BE FLAT ENOUGH TO
STILL BRING FRONTAL SYSTEMS OVER THE AREA AS LOWS TRACK THROUGH
SOUTHEAST ALAKSA NEXT WEEK. RUTHFORD.

&&

.AVIATION...MOST SHOWERS ARE OVER THE COASTAL RANGE AND CASCADES
THIS AFTERNOON...HOWEVER THERE ARE STILL A FEW SNOW SHOWERS AROUND
WITH LOCAL MVFR AND IFR CONDITIONS. WIDESPREAD MVFR CONDITIONS WILL
DEVELOP THIS EVENING AHEAD OF THE INCOMING COLD FRONT.

KPDX AND APPROACHES...VFR CONDITIONS THIS AFTERNOON AND EARLY
EVENING. EXPECT MVFR CONDITIONS IN RAIN OR MIXED RAIN AND SNOW AFTER
04Z...CONTINUING THROUGH TUE MORNING.

&&

.MARINE...SEAS RUNNING 13 TO 14 FT THIS AFTERNOON. SEAS WILL SLOWLY
BUILD TO ABOUT 17 FT TUE. WILL SEE GUSTY W TO NW WINDS ARRIVING
LATER TONIGHT. HAVE SMALL CRAFT THROUGH THIS EVENING. STRONG SYSTEM
ARRIVING LATE TONIGHT...BUT IS A FAST MOVER. EXPECT GALES TO DEVELOP
RAPIDLY AROUND MIDNIGHT TONIGHT...WITH TURN TO WESTERLY GALES BY
DAYBREAK TUE. ANOTHER STRONG FRONT ARRIVES LATER WED NIGHT.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...HEAVY SNOW WARNING SOUTH WASHINGTON AND NORTH AND CENTRAL
          OREGON CASCADES AND FOOTHILLS THROUGH 8 PM THIS EVENING.
        HIGH WIND WARNING SOUTH WASHINGTON AND NORTH AND CENTRAL
         OREGON COASTS 10 PM TONIGHT UNTIL 7 AM TUESDAY.
        WINTER STORM WARNING SOUTH WASHINGTON AND NORTH AND CENTRAL
          OREGON CASCADES AND COAST RANGE AND WILLAPA HILLS THROUGH
        WEDNESDAY AFTN.
        HEAVY SNOW WARNING WESTERN COLUMBIA RIVER GORGE AND UPPER
          HOOD RIVER VALLEY 9 PM THIS EVENING THROUGH 10 PM TUE.
        HEAVY SNOW WARNING UNTIL 10 PM TUESDAY.
        SNOW ADVISORY 9 PM PST THIS EVENING THROUGH 10 PM PST TUESDAY
          FOR THE REST OF THE NORTHWEST OREGON AND SOUTHWEST
          WASHINGTON INTERIOR EXCEPT THE COAST.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TUE
         MORNING.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM CAPE
         SHOALWATER TO FLORENCE THROUGH THIS EVENING.
        SMALL CRAFT ADVISORY FOR WINDS FROM CAPE SHOALWATER TO
          FLORENCE THROUGH THIS EVENING.
        GALE WARNING FROM CAPE SHOALWATER TO FLORENCE FROM LATE
          TONIGHT THROUGH TUE.

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST +++888  PDX +++788  SLE +++788  EUG +++788

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 28, 5:13 AM PST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
513 AM PST MON JAN 28 2008

ORZ010>013-WAZ019-040-291430-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
513 AM PST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES AND FOOTHILLS
OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HEAVY SNOW IS IN EFFECT TODAY AND EARLY THIS EVENING. SEE
PDXWSWPQR FOR DETAILS.

A WINTER STORM WATCH IS IN EFFECT FOR LATER TONIGHT. SEE PDXWSWPQR
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WATCH IS IN EFFECT FOR TUESDAY THROUGH WEDNESDAY.
SEE PDXWSWPQR FOR DETAILS. ADDITIONAL ACCUMULATING SNOW IS
EXPECTED WEDNESDAY NIGHT AND THURSDAY...AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ009-WAZ023-291430-
WESTERN COLUMBIA RIVER GORGE-
513 AM PST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN COLUMBIA RIVER
GORGE OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT TODAY AND EARLY THIS EVENING. SEE
PDXWSWPQR FOR DETAILS.

A WINTER STORM WATCH IS IN EFFECT FOR LATER TONIGHT. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WATCH IS IN EFFECT TUESDAY. SEE PDXWSWPQR FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-WAZ020-291430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
513 AM PST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL MOUNTAINS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT TODAY AND EARLY THIS EVENING. SEE
PDXWSWPQR FOR DETAILS.

ADDITIONAL SNOW IS POSSIBLE TONIGHT. SEE PDXSPSPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW IS POSSIBLE AT TIMES THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>008-WAZ022-039-291430-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
513 AM PST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND VALLEYS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING. SEE
PDXWSWPQR FOR DETAILS.

ADDITIONAL LIGHT SNOW ACCUMULATIONS ARE POSSIBLE OVERNIGHT
TONIGHT. SEE PDXSPSPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW LEVELS WILL BE RATHER LOW AT TIMES INTO AT LEAST THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-291430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
513 AM PST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT UNTIL NOON TODAY. SEE PDXWSWPQR FOR
DETAILS.

A HIGH WIND WATCH IS IN EFFECT FOR LATER TONIGHT. SEE PDXNPWPQR
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WATCH IS IN EFFECT EARLY TUESDAY. SEE PDXNPWPQR FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-291430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
513 AM PST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT LATE TONIGHT. SEE PDXCWFPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GALE WARNING IS IN EFFECT TUESDAY. SEE PDXCWFPQR FOR DETAILS.

SEAS WILL LIKELY EXCEED 20 FEET TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ014-291430-
UPPER HOOD RIVER VALLEY-
513 AM PST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE UPPER HOOD RIVER VALLEY
OF NORTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM IS IN EFFECT LATER TONIGHT. SEE PDXWSWPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WATCH IS IN EFFECT TUESDAY. SEE PDXWSWPQR FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

3 heavy snow, 1 high wind. Local standard time, as filed.

Heavy Snow, South Washington Cascades

When
January 28, 3:00 PM PST to January 30, 12:00 PM PST
Where
South Washington Cascades forecast zone
Reported by
Mesonet

Between 25 and 40 inches new snowfall was recorded by various SNOTEL stations on Mt. St. Helens, such as June Lake, Swift Creek, Lone Pine, and Sheep Canyon.

Heavy Snow, Southern Washington Cascade Foothills

When
January 28, 3:00 PM PST to January 30, 6:00 AM PST
Where
Southern Washington Cascade Foothills forecast zone
Reported by
NWS Employee

Eight inches new snowfall was recorded in the hills of Brush Prairie.

Heavy Snow, Southwest Interior

When
January 28, 3:00 PM PST to January 30, 6:00 AM PST
Where
Southwest Interior forecast zone
Reported by
Department of Highways

Between 15 and 18 inches new snowfall were recorded, based on similar conditions and reports from ODOT stations in the north Oregon Coast Range.

High Wind, South Coast

When
January 29, 4:25 AM PST
Where
South Coast forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet

Winds were estimated, based on similar conditions to those which brought high winds to Clatsop Spit, on the very far northern tip of the Oregon Coast.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78748, 78752, 111427, 111017.